New Mexico, 2005

Tornadoes and Flash Flood in New Mexico, May 6, 2005

May 6, 2005 · NWS MAF · 9 events in 2 counties and zones

An isolated supercell thunderstorm explosively developed southwest of Carlsbad during the early evening of Friday the 6th. This storm produced giant hail up to the size of tennis balls and two tornadoes as it slowly propagated east-northeast across Eddy and Lea Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$965,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An isolated supercell thunderstorm explosively developed southwest of Carlsbad during the early evening of Friday the 6th. This storm produced giant hail up to the size of tennis balls and two tornadoes as it slowly propagated east-northeast across Eddy and Lea Counties. The most significant damage occurred in Carlsbad when very large hail disrupted the start of a "Relay for Life" cancer benefit where several hundred people were gathered outdoors. Thanks to early warnings, emergency management officials were able to get people attending the event to shelter indoors. Although no injuries resulted, the hail caused nearly a million dollars worth of damage to homes, businesses, and vehicles throughout the city.Storm spotters observed two tornadoes as the evolving high precipitation supercell tracked over rural areas of eastern Eddy County. The tornadoes were short-lived and remained over open range land near New Mexico State Highway 128.The supercell storm eventually dissipated as it approached Eunice in eastern Lea County during the late evening hours. Hail up to the size of half dollars was reported as the storm weakened just west of the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 6, 1:30 PM MST, 3 hours 39 minutes earlier.

Area forecast discussion, May 6, 1:30 PM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT FRI MAY 6 2005

.SHORT TERM...
WEAK UPPER LEVEL DISTURBANCES ON SOUTHWEST FLOW ALOFT WILL CONTINUE
TO MOVE ACROSS THE CWA IN THE SHORT TERM.  THIS ALONG WITH A SURFACE
TROUGH/DRYLINE OVER THE WESTERN CWA CONTINUE TO AID IN THE
PRODUCTION OF SCATTERED SHOWERS AND THUNDERSTORMS OVER THE CWA THIS
EVENING.  WITH THE SHARPENING DRYLINE OVER THE WESTERN CWA...BULK
SHEAR VECTORS OF 40 KTS AND CAPES OF NEAR 2000 J/KG IN THE VICINITY
OF THE DRYLINE...ISOLATED SEVERE STORMS COULD DEVELOP NEAR THE
DRYLINE LATE THIS AFTERNOON AND THIS EVENING.  WILL LEAVE WIDELY
SCATTERED THUNDERSTORMS IN THE FORECAST FOR THIS EVENING WITH
ISOLATED ACTIVITY EXPECTED OVER WESTERN AREAS LATER TONIGHT.  THE
DRYLINE WILL STAY IN THE EXTREME WESTERN AREAS OF THE CWA
TONIGHT...THEREFORE MILD NIGHTTIME TEMPERATURES AND RELATIVELY HIGH
DEWPOINTS CAN BE EXPECTED.

.LONG TERM...
FOCUS SHIFTS TO A SEVERE CONVECTIVE THREAT ACROSS THE EASTERN CWFA
SATURDAY.  A SURFACE DRYLINE WILL SHARPEN OVER WESTERN ZONES DURING
THE MORNING HOURS AND MIX EAST...REACHING ROUGHLY A GAIL...GARDEN
CITY...BAKERSFIELD...TO SANDERSON LINE BY MID AFTERNOON.  MLCAPES
BETWEEN 1500-2000 J/KG ARE EXPECTED ALONG WITH 0-6KM SHEAR MAGNITUDES
OVER 20 M/S.  CONVECTIVE INITIATION IS EXPECTED AROUND 2000 UTC
OVER NORTHEASTERN ZONES...THEN EVENTUALLY DOWN ALONG THE DRYLINE BY
LATE AFTERNOON AS CONVECTIVE TEMPERATURES ARE EXCEEDED.  WHILE THE
OVERALL MIX OF BUOYANCY AND KINEMATICS FAVOR 3D SUPERCELLS...THE
TORNADO THREAT APPEARS MINIMAL AS FORECAST LCLS ARE FAIRLY HIGH
(CA. 1800 M AGL) AND SUBCLOUD HELICITY IS NOT IMPRESSIVE (CA. 100
J/KG).  CONSEQUENTLY WE EXPECT THE SIGNIFICANT THREATS TO BE HAIL
AND HIGH WINDS...IN THAT ORDER.  COVERAGE WILL REMAIN LOW...WITH AT
MOST 30 POPS EXPECTED OVER THESE AREAS.

LATER SATURDAY EVENING...THE DRYLINE BEGINS TO RETREAT TOWARD
THE WEST AS THE PBL DECOUPLES AND LOW LEVEL WINDS BEGIN TO BACK IN
THE DRY AIR.  AS INDICATED VIA Q VECTOR AND IPV PROGS BETWEEN 08/0000
UTC AND 08/0600 UTC...DYNAMICAL FORCING WILL INCREASE OVER THE
PERMIAN BASIN AS A SHORTWAVE TROUGH APPROACHES FROM THE WEST.
CONSEQUENTLY WE WILL EXPAND THE SEVERE THREAT TO THE NORTHWEST
SATURDAY EVENING AND INCREASE POPS SLIGHTLY.  AS IS THE CASE FOR
THE AFTERNOON CONVECTION...HAIL AND HIGH WIND ARE THE LIKELY THREATS
FROM THIS CONVECTION.  HOWEVER...THE THREAT OF TORNADOGENESIS MAY
INCREASE SATURDAY EVENING CONDITIONAL UPON LOWERING LCLS AND IF
SUPERCELLS CAN TAP SUBCLOUD VORTICITY ALONG ANY BOUNDARIES LAID DOWN
FROM CONVECTION EARLIER IN THE DAY.

THEREAFTER...A SLOSHING DRYLINE SETUP REMAINS LIKELY THROUGH NEXT
WEEK.  WE WILL REMAIN IN SOUTHWESTERLY FLOW ALOFT.  TIMING OF
INDIVIDUAL SHORTWAVE TROUGHS TRANSLATING OUT OF THE MEAN WESTERN
CONUS LONGWAVE TROUGH IS PROBLEMATIC...AND PRECISE POSITIONING OF
THE DRYLINE AT SYNOPTIC TIMESCALES IS FOLLY.  IT DOES APPEAR THAT
DRYLINE MIXING WILL REACH THE FAR EASTERN CWFA DURING THE AFTERNOON
AND THAT WE WILL BEGIN TO SEE AN INCREASINGLY HOSTILE ENVIRONMENT AS
THE EML INCREASES.  THE PREVIOUS FORECAST OF LOW ORDER POPS ACROSS
THE EAST LOOKS REASONABLE AT THIS POINT IN TIME AND HAVE MAINTAINED
FOR THE MOST PART.  TEMPERATURES WILL REMAIN NEAR SEASONABLE NORMS
THROUGH THE END OF THE NEXT WORK WEEK.  WILL HAVE TO KEEP AN EYE ON
A FRONT FORECAST TO APPROACH THE AREA THURSDAY.  FOR NOW HAVE KEPT IT
TO OUR NORTH BUT THIS COULD CHANGE...THERBY AFFECTING SENSIBLE
WEATHER AND TEMPERATURES THURSDAY AND FRIDAY.

HAVE TO GIVE A NOD TO THE GFS AS IT APPEARS TO BE BETTER INITIALIZED
THIS MORNING.  MAX AND MIN TEMPERATURE...DRYLINE...AND WIND GRIDS ARE
THUS WEIGHTED STRONGLY TO A MIX OF THE GFS AND GFS MOS GUIDANCE
VALUES WITH SOME WEIGHT GIVEN TO THE PREVIOUS FORECAST GRIDS.  DID
HAVE TO INCREASE SURFACE DEWPOINTS ACROSS THE EAST EACH MORNING...
HOWEVER.  SKY AND QPF GRIDS LOOKED FOR THE MOST PART ON TARGET AND
ONLY MINOR ADJUSTMENTS HERE WERE NEEDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              58  83  60  87 /  20  20  40  10
CARLSBAD NM                58  85  56  88 /  20   0   0   0
DRYDEN TX                  61  88  66  89 /  10  20  30  10
FORT STOCKTON TX           61  88  61  87 /  20  10  20   0
GUADALUPE PASS TX          55  78  55  79 /  10   0   0   0
HOBBS NM                   58  84  57  86 /  20   0   0   0
MARFA TX                   50  80  49  81 /  10  10   0   0
MIDLAND INTL AIRPORT TX    61  84  60  87 /  20  20  30   0
ODESSA TX                  61  85  60  87 /  20  10  30   0
WINK TX                    62  93  60  93 /  20  10  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

54/70
Hazardous weather outlook, May 6, 1:15 PM MST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT FRI MAY 6 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-072003-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
315 PM CDT FRI MAY 6 2005 (215 PM MDT FRI MAY 6 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
THUNDERSTORMS WILL DEVELOP ALONG A DRY LINE OVER THE WESTERN
SECTIONS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO LATE THIS
AFTERNOON AND THIS EVENING.  SOME OF THE THUNDERSTORMS COULD
BECOME SEVERE WEST OF A LINE FROM SEMINOLE TO WINK WITH LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER WEST TEXAS AND
SOUTHEAST NEW MEXICO ON SATURDAY AS THE DRY LINE BEGINS TO MOVE EAST.
SOME OF THESE STORMS MAY BECOME SEVERE SATURDAY AFTERNOON MAINLY
OVER THE EASTERN PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS.
THUNDERSTORMS WILL BE BACK IN THE FORECAST THE LATTER HALF OF NEXT
WEEK AS THE NEXT STORM SYSTEM APPROACHES THE AREA FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS OVER SOUTHEAST NEW MEXICO...THE TRANS PECOS...DAVIS
MOUNTAINS AND WESTERN PERMIAN BASIN WILL LIKELY BE NEEDED THIS
AFTERNOON. SPOTTER ACTIVATION MAY AGAIN BE REQUESTED OVER THE PERMIAN
BASIN...WESTERN LOW ROLLING PLAINS AND LOWER TRANS PECOS ON SATURDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 6, 4:13 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT FRI MAY 6 2005

TXZ058-059-067-074-070000-
DAVIS/APACHE MOUNTAINS AREA TX-LOVING TX-REEVES COUNTY AND UPPER
TRANS PECOS TX-WARD TX-
613 PM CDT FRI MAY 6 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR REEVES...SOUTHWESTERN LOVING
AND WARD COUNTIES.

AT 609 PM CDT...NATIONAL WEATHER DOPPLER RADAR DETECTED SEVERAL
THUNDERSTORMS DEVELOPING OVER THE UPPER TRANS PECOS REGION. THE
STRONGEST STORM WAS LOCATED 5 MILES SOUTH OF TOYAH MOVING NORTHEAST
AT 35 MPH. THIS STORM WILL MOVE ALONG INTERSTATE 20 TOWARDS PECOS BY
645 PM CDT.

STORMS ARE INCREASING IN INTENSITY. A FEW STORMS MAY BECOME SEVERE
ACROSS THIS REGION IN THE NEXT 1 TO 2 HOURS. CONDITIONS ARE
FAVORABLE FOR LOCALIZED DAMAGING WINDS AND LARGE HAIL. STAY ALERT TO
THE LATEST WEATHER INFORMATION AND MONITOR FOR POSSIBLE WARNINGS.
Special weather statement, May 6, 4:43 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CDT FRI MAY 6 2005

NMZ027-028-070045-
EDDY COUNTY PLAINS NM-GUADALUPE MOUNTAINS OF EDDY COUNTY NM-
543 PM MDT FRI MAY 6 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF WHITES CITY AT 543
PM MDT...MOVING NORTHEAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY...INCLUDING LOCALLY DAMAGING WINDS AND PERHAPS LARGE HAIL.

PEOPLE IN EDDY COUNTY...INCLUDING THE CITY OF CARLSBAD...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

The radar

The Holloman AFB radar (KHDX), 188 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 tornado, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Eddy

When
May 6, 5:09 PM MST to 5:14 PM MST
Where
Eddy County, 4 mi SW of Carlsbad
Measured
1.75 in hail
Property damage
$700,000
Reported by
TRAINED SPOTTER
Coordinates
32.383, -104.283

A large swath of penny to golfball size hail affected the area from four miles southwest of Carlsbad, northeastward over the city, to approximately six miles east-southeast along New Mexico State Highway 128. Widespread damage to homes and businesses, including roof damage as well as broken windows and skylights, was reported. Additionally, many vehicles were damaged, including 200+ cars at two Carlsbad dealerships.

Hail, Eddy

When
May 6, 5:14 PM MST
Where
Eddy County, 4 mi S of Carlsbad
Measured
2 in hail
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
32.367, -104.233

Hen egg size hailstones mixed with smaller hail just south of downtown Carlsbad. Storm spotters and local officials reported damage to area vehicles and homes.

Hail, Eddy

When
May 6, 5:22 PM MST
Where
Eddy County, 1 mi S of Carlsbad
Measured
2.5 in hail
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
32.400, -104.233

Golfball hail with sporadic tennis ball size hailstones were reported in Carlsbad. Several skylights were broken and vehicles were damaged along the Pecos River just south of the downtown area.

Flash Flood, Eddy

When
May 6, 5:32 PM MST to 7:30 PM MST
Where
Eddy County, Carlsbad
Reported by
TRAINED SPOTTER
Coordinates
32.417, -104.233

Storm spotters and emergency management officials reported that flash flooding resulted in six to eight inches of rapidly running water flowing through several streets in the southern parts of Carlsbad. San Jose Boulevard was rendered impassable by the flood waters.

Thunderstorm Wind, Eddy

When
May 6, 6:02 PM MST
Where
Eddy County, 9 mi SE of Carlsbad
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
32.317, -104.117

A spotter reported that several utility poles were blown down by thunderstorm winds along U.S. Highway 285 southeast of Carlsbad.

Tornado, Eddy

When
May 6, 6:18 PM MST to 6:19 PM MST
Where
Eddy County, 19 mi ESE of Carlsbad
Rating
F0
Path length
0.2 mi
Path width
200 yd
Reported by
TRAINED SPOTTER
Coordinates
32.317, -103.933

A Skywarn Spotter observed the first of two tornadoes in eastern Eddy County. The tornado was described as being "fairly wide" and was located in open range land near New Mexico State Highway 128. No damage resulted from the tornado.

Tornado, Eddy

When
May 6, 6:26 PM MST
Where
Eddy County, 21 mi ESE of Carlsbad
Rating
F0
Path length
0.1 mi
Path width
75 yd
Reported by
TRAINED SPOTTER
Coordinates
32.300, -103.900

A Skywarn Spotter observed a second tornado in open range land along New Mexico State Highway 128 in eastern Eddy County. This tornado was relatively small and short-lived. No damage was reported.

Hail, Eddy

When
May 6, 6:45 PM MST to 6:50 PM MST
Where
Eddy County, 23 mi ESE of Carlsbad
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.283, -103.867

Storm spotters reported ping pong ball size hail along New Mexico Route 128 and near the Department of Energy WIPP Site in eastern Eddy County.

Hail, Lea

When
May 6, 8:04 PM MST to 8:06 PM MST
Where
Lea County, 9 mi W of Eunice
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.433, -103.300

Quarter to half dollar size hail was reported by law enforcement officials and storm spotters along New Mexico State Highway 176 west of Eunice to Oil Center.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyThe tornado archive for New Mexico, 2005Warnings in New Mexico, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451337, 5451338, 5451339, 5451345, 5451340, 5451343, 5451344, 5451341, 5451342.